Home > Health, The Politics of War > Soldiers still suffering serious mental illness linked to controversial anti-malarial drug Lariam.

Soldiers still suffering serious mental illness linked to controversial anti-malarial drug Lariam.

By Jonathan Owen   28th November 2014.                 Find Article Here:-

Fears of psychosis and suicide have led the US military to declare Lariam ‘a drug of last resort’.
British service personnel are being given an anti-malarial drug which can leave almost one in 10 falling victim to serious psychiatric side-effects.

Soldiers given mefloquine, better known as Lariam, including those currently deployed to Sierra Leone to fight the Ebola outbreak, are four times more likely to develop mental health problems than service personnel who are not given the drug.

Since 2008, more than 16,000 service personnel have been given Lariam and more than 700 have subsequently been assessed at mental health clinics or admitted as in-patients for mental health disorders, according to new figures from the Ministry of Defence.

In seven cases, individuals were assessed as suffering “psychosis/bipolar affective disorder”, according to the statistics, released this week in response to a parliamentary question by Madeleine Moon, who sits on the Commons Defence Select Committee.   They reveal that in the first six months of this year alone, Lariam was given to 1,197 service personnel. Of these 101 – which is 8.4 per cent – were then assessed at MoD mental health clinics, or admitted as inpatients, for mental health disorders.

“These are shocking figures which show why the MoD should stop prescribing Lariam/mefloquine” and “demonstrate that increased prescribing leads to increased mental health referrals,” said Ms Moon.

Her concerns were echoed last night by former Armed Forces minister, Sir Nick Harvey: “These figures reveal a worrying proportion of personnel reporting psychological symptoms … Lariam is just one of the malaria drugs currently available … there are alternatives with less risky side-effects. The MoD should give urgent consideration to the other options.”

The drug was developed by the US Army in the 1970s (Alamy)

The drug was developed by the US Army in the 1970s.
An analysis by The Independent of the MoD’s most recent mental health statistics for the Armed Forces shows that just 2 per cent were sent to MoD clinics for assessment, or admitted as in-patients, for mental health disorders in the first six months of this year. This means that those given Lariam during this period were at four times greater risk of suffering mental health problems.

Developed by the US Army in the 1970s, Lariam became a popular drug for preventing and treating malaria but years of warnings over its psychiatric effects have prompted many travellers to go for alternative drugs.

Fears over the risks of psychosis and suicide prompted the US military to declare it “a drug of last resort” in April 2013. Months later, the US Food and Drug Administration forced Lariam’s makers, Roche, to give it a “black box” label, its strongest warning, due to neurological and psychiatric effects that can last long after you stop taking it. US Special Forces Command also banned its use more than a year ago.

However, British service personnel are still given the drug, despite concerns over the dangers of Lariam – revealed more than a year ago by The Independent – which resulted in the former head of the Army, General Lord Dannatt leading the calls for the MoD to stop using it.

Dr Julian Lewis, a former shadow defence minister who is also on the Defence Select Committee, said: “Our service personnel have enough dangers to face without adding to them the risk of an anti-malarial which may cause serious mental illness.”

An MoD spokesman said: “All our medical advice is based on the current guidelines set out by Public Health England. Based on this expert advice, the MoD continues to prescribe mefloquine (Lariam) as part of the range of malaria prevention treatments recommended, which help us to protect our personnel from this disease.”

  1. No comments yet.
  1. No trackbacks yet.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: